S2I2 HEP/CS Workshop 2016

US/Central
University of Illinois at Urbana-Champaign

University of Illinois at Urbana-Champaign

Daniel Katz (National Center for Supercomputing Applications) , Douglas Thain (University of Notre Dame) , Mark Neubauer (Univ. Illinois at Urbana-Champaign (US)) , Michael David Sokoloff (University of Cincinnati (US)) , Peter Elmer (Princeton University (US))
Description

 

The kick-off meeting of the S2I2-HEP Conceptualization project will be held at the University of Illinois at Urbana-Champaign & The National Center for Supercomputing Applications between December 7th and December 9th, 2016.

The worldwide particle physics community is currently planning upgrades to the Large Hadron Collider (LHC) at CERN in Geneva. The LHC today already uses a worldwide distributed computing grid to meet the needs of thousands of scientists to process and analyze some of the world's largest scientific datasets. The upgrades being planned will increase data volumes by more than two orders of magnitude and require significantly more complex data and analysis techniques.

This kick-off workshop aims to bring together a diverse set of attendees from the particle physics and computer science (CS) communities to understand how the two communities could work together in the context of a future NSF Software Institute aimed at supporting particle physics research over the long term. While CS experience and expertise has been brought into the HEP community over the years, this is a chance to take a fresh look at planned HEP and computer science research and brainstorm about engaging specific areas of effort, perspectives, synergies and expertise of mutual benefit to HEP and CS communities, especially as it relates to a future NSF Software Institute for HEP.

The workshop will be organized around a series of panels and breakout sessions tasked with identifying technical and organizational challenges, and proposing ways in which a Software Institute could be structured to address them.  All participants are asked to contribute actively in these sessions, whether as part of a panel or a member of the audience.  A poster session and reception is planned to allow for more fluid conversations.

Attachments/Links:

   Slide deck of all meeting participants and their introductions/interests

   UIUC S2I2 HEP/CS workshop event page

   Venue/Meeting Location Map

The S2I2-HEP Conceptualization project is supported by National Science Foundation grants ACI-1558216, ACI-1558219, and ACI-1558233.  Limited travel support is available to defray part of the cost of attendance.

Organizing Committee: Peter Elmer, Dan Katz, Mark Neubauer (Chair), Mike Sokoloff, Douglas Thain 

Videoconference Rooms
S2I2_HEP_CS_Workshop_2016
Name
S2I2_HEP_CS_Workshop_2016
Description
S2I2 Conceptualization Workshop at University of Illinois at Urbana-Champaign
Extension
10575443
Owner
Mark Neubauer
Auto-join URL
Useful links
Phone numbers
    • 12:00 13:00
      Registration / Check-in 1h NCSA Attrium

      NCSA Attrium

    • 13:00 13:15
      Welcome and Introduction 15m NCSA 1030

      NCSA 1030

      Speaker: Mark Neubauer (Univ. Illinois at Urbana-Champaign (US))
    • 13:15 14:00
      Overview of Computing in HEP 45m NCSA 1030

      NCSA 1030

      Speaker: Frank Wurthwein (UCSD)
    • 14:00 14:30
      NSF/ACI Software Programs and its Perspectives on Software Institutes 30m NCSA 1030

      NCSA 1030

      Speaker: Rajiv Ramnath (National Science Foundation)
    • 14:30 14:50
      Coffee Break 20m NCSA Attrium

      NCSA Attrium

    • 14:50 15:30
      S2I2-HEP Conceptualization and the Community White Paper 40m NCSA 1030

      NCSA 1030

      Speaker: Peter Elmer (Princeton University (US))
    • 15:30 16:10
      S2I2: Molecular Sciences Institute 40m NCSA 1030

      NCSA 1030

      Speaker: Shantenu Jha (Rutgers University)
    • 16:10 16:50
      S2I2: Science Gateways Institute 40m NCSA 1030

      NCSA 1030

      Speaker: Sandra Gesing (University of Notre Dame)
    • 18:30 20:00
      Welcome Reception 1h 30m 5269 Beckman Institute

      5269 Beckman Institute

    • 09:00 09:20
      Overview of Today's Activities and Goals 20m Loomis Laboratory of Physics 222/276

      Loomis Laboratory of Physics 222/276

      Speaker: Michael David Sokoloff (University of Cincinnati (US))
    • 09:20 09:45
      Future Software Requirements 25m Loomis Laboratory of Physics 222/276

      Loomis Laboratory of Physics 222/276

      Speaker: Neil Ernst (Carnegie Mellon University)
    • 09:45 10:30
      Development of Questions / Charge for Afternoon: Part 1 Loomis Laboratory of Physics 222/276

      Loomis Laboratory of Physics 222/276

      • 09:45
        Groups Breakout 45m
    • 10:30 11:00
      Coffee Break 30m Interaction Room

      Interaction Room

    • 11:00 11:15
      Machine Learning I 15m
      Speaker: Dr. Sergei Gleyzer (University of Florida (US))
    • 11:15 11:30
      Machine Learning II 15m Loomis Laboratory of Physics 222/276

      Loomis Laboratory of Physics 222/276

      Speaker: Adam Aurisano (University of Cincinnati)
    • 11:30 12:15
      Development of Questions / Charge for Afternoon: Part 2 Loomis Laboratory of Physics 222/276

      Loomis Laboratory of Physics 222/276

    • 12:15 12:30
      Group Photo 15m Loomis Laboratory of Physics 141

      Loomis Laboratory of Physics 141

    • 12:30 13:30
      Lunch break 1h Interaction Room

      Interaction Room

    • 13:30 14:00
      CS & HEP Partnership: Past, Present and Future 30m Loomis Laboratory of Physics 222/276

      Loomis Laboratory of Physics 222/276

      Speaker: Miron Livny (University of Wisconsin-Madison)
    • 14:00 14:45
      Answering Questions / Charge from Morning Session: Part 1 Loomis Laboratory of Physics 222/276

      Loomis Laboratory of Physics 222/276

      • 14:00
        Groups Breakout 45m
    • 14:45 15:15
      Coffee Break 30m Interaction Room

      Interaction Room

    • 15:15 16:00
      Answering Questions / Charge from Morning Session: Part 2 Loomis Laboratory of Physics 222/276

      Loomis Laboratory of Physics 222/276

    • 16:00 17:00
      Blue Waters Tour 1h National Petascale Computing Facility

      National Petascale Computing Facility

    • 19:00 20:30
      Banquet 1h 30m Alice Campbell Alumni Center

      Alice Campbell Alumni Center

    • 09:00 10:30
      Summary, Close-out, Next Steps 1h 30m NCSA 1030

      NCSA 1030

    • 10:30 11:00
      Coffee break 30m NCSA Attrium

      NCSA Attrium

    • 11:00 12:00
      NCSA Colloquium: "What We Have Learned about using Software Engineering Practices in Scientific Software" -- Jeffrey Carver, University of Alabama 1h NCSA 1122

      NCSA 1122

Your browser is out of date!

Update your browser to view this website correctly. Update my browser now

×